Alert archive / Iowa / Wind Advisories in 2024

Wind Advisory 1, NWS La Crosse, WI

February 8, 20246 counties in Minnesota; 8 counties in Iowa

NWS La Crosse, WI issued this wind advisory at Feb 8, 2024, 1:35 AM CST for 6 counties in Minnesota; 8 counties in Iowa. It took effect at Feb 8, 2024, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2024, 1:35 AM CST (07:35 UTC)
In effect from
Feb 8, 2024, 9:00 AM CST
Expired
Feb 8, 2024, 6:00 PM CST
In force
9 hr
Issued by
NWS La Crosse, WI

Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 88 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 481 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
481 m²/s²
0-3 km storm-relative helicity
479 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WWUS73 KARX 080735
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
135 AM CST Thu Feb 8 2024

IAZ008>011-018-019-029-030-MNZ086>088-094>096-090000-
/O.NEW.KARX.WI.Y.0001.240208T1500Z-240209T0000Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Including the cities of New Hampton, Decorah, Charles City,
Austin, Waukon, Caledonia, Rochester, Cresco, Dodge Center,
Winona, Elkader, Oelwein, Osage, and Preston
135 AM CST Thu Feb 8 2024

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS 
EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Portions of north central and northeast Iowa and southeast 
  Minnesota.

* WHEN...From 9 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

JSB
2 follow-up statements
052 
WWUS73 KARX 081716
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1116 AM CST Thu Feb 8 2024

IAZ008>011-018-019-029-030-MNZ086>088-094>096-090000-
/O.CON.KARX.WI.Y.0001.000000T0000Z-240209T0000Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Including the cities of Cresco, Charles City, Osage, Caledonia,
New Hampton, Dodge Center, Austin, Decorah, Winona, Elkader,
Preston, Rochester, Waukon, and Oelwein
1116 AM CST Thu Feb 8 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of north central and northeast Iowa and southeast 
  Minnesota.

* WHEN...The strongest winds will be early this afternoon, 
  decreasing over the mid to late afternoon hours.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Skow
366 
WWUS73 KARX 082339
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
539 PM CST Thu Feb 8 2024

IAZ008>011-018-019-029-030-MNZ086>088-094>096-090045-
/O.EXP.KARX.WI.Y.0001.000000T0000Z-240209T0000Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Including the cities of Winona, Osage, New Hampton, Decorah,
Caledonia, Cresco, Rochester, Oelwein, Preston, Waukon, Dodge
Center, Austin, Elkader, and Charles City
539 PM CST Thu Feb 8 2024

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

Strong west to southwest winds will continue to gust from 25 to 30 
mph tonight, but are not as strong as earlier in the day, minimizing 
widespread wind impacts. The wind advisory will be allowed to expire 
as a result.

$$

Rieck

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Feb 7, 10:10 PM CST, 3 hours 25 minutes earlier. Its key messages:

  • Record breaking warmth continues for tonight into Thursday before a cold front arrives Thursday evening. Lows tonight will be 15 to 20 degrees above our normal HIGH temperatures for this time of year!
  • Light rain showers move through Thursday morning, with the potential for isolated thunderstorms Thursday afternoon. There is a non-zero threat for a severe storm in far southwest Wisconsin and east-central Iowa IF the ingredients can line up correctly.
  • Temperatures cool for the weekend and next week, but remain 5 to 10 degrees above normal. There are a few rogue chances for precipitation, but impacts and potential look low.
Area forecast discussion, Feb 7, 10:10 PM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1010 PM CST Wed Feb 7 2024

.KEY MESSAGES...

- Record breaking warmth continues for tonight into Thursday
  before a cold front arrives Thursday evening. Lows tonight
  will be 15 to 20 degrees above our normal HIGH temperatures
  for this time of year!

- Light rain showers move through Thursday morning, with the
  potential for isolated thunderstorms Thursday afternoon.
  There is a non-zero threat for a severe storm in far southwest
  Wisconsin and east-central Iowa IF the ingredients can line
  up correctly.

- Temperatures cool for the weekend and next week, but remain 5
  to 10 degrees above normal. There are a few rogue chances for
  precipitation, but impacts and potential look low.

&&

.DISCUSSION...
Issued at 230 PM CST Wed Feb 7 2024

Tonight - Thursday Morning: Warm and Windy

Broad longwave troughing exists across the western CONUS in
water vapor imagery this afternoon with multiple weak ribbons
of theta-e advection bringing clouds and even some light
sprinkles. The pressure gradient has been steadily increasing
over the Central Plains today as lee troughing along the Front
Range continues to deepen ahead of the first significant vort
lobe ejecting from the base of the longwave. As the low pulls
off the Front Range this evening, a 40-50 kt LLJ overspreads the
region and helps keep blustery winds and warm temperatures
through the night, especially at higher elevations. Forecast
lows of 40 to 45 degrees are a solid 15 to 20 degrees above the
normal highs for this time of year and set the stage for the
warmest day of the stretch on Thursday.

Low level moisture increases after midnight with most guidance
bringing in stratocumulus and showers during the morning hours.
QPF amounts from the various global and convective allowing
ensembles with this first wave remain on the low side and
impacts look minimal. Surface winds steadily increase through
the overnight and morning hours with gusts of 25 to 40 mph
expected during the morning hours at higher elevations.

Thu Afternoon: Thunderstorms, Conditional Severe Weather Risk

As if the April-like temperatures weren't enough, we are looking
at a conditional severe weather(!) threat across east-central
Iowa and southwest Wisconsin Thursday afternoon. Being in the
left front quadrant of a 110-kt jet streak and cyclonically
curved 0-3-km hodographs would support organized updrafts and
low-level rotation, but the degree of destabilization and
heating ahead of an advancing cold front will be the key to
whether we even see convective initiation. The HRRR/RAP as well
as the EC deterministic guidance depict surface temperatures
rising into the mid to even upper 50s by early afternoon with
dewpoints in the upper 40s. Steepening low level lapse rates in
conjunction with this heating would yield SB/MLCAPE values of
500-1000 J/kg.

Forecast soundings show this destabilization happening in a
VERY narrow spatiotemporal window ahead of the front and any
cooling to the low level thermal fields would rapidly erode any
possibility of seeing thunderstorms, let alone convection strong
enough to support severe weather. The explicit reflectivity
fields from the 06/12/18Z HRRR have been steadfast in developing
convection along the front as well, which when combined with
the favorable background kinematic/shear profiles, has yielded
the issuance of a Marginal Risk for the southern portions of the
forecast area. The best window for severe weather would be
limited in time to between 21 and 00Z before cooling ensues
with the loss of solar insolation and cold air advection behind
the front.

Technically all hazards (60 mph winds, quarter size hail, and a
brief, weak tornado) are on the table with this event. It would
take a remarkable alignment of ingredients to spawn a tornado,
thus for now we are mainly messaging the hail and wind threats
with any severe storms.

Friday - Wednesday: Seasonably Mild, Low Precipitation

West to northwest flow sets in for the weekend and next week
with multiple perturbations working through over the course of
the period. Given the progressive pattern and limited moisture,
model guidance is widely spread on the timing and amounts of any
rainfall, if at all. One such wave drives through the region on
Monday with the GEFS suite being the most aggressive in any
light QPF production. Confidence in any precipitation timing
beyond Monday wanes even further and the current forecast
remains dry for the week. However, one cannot rule out some
light rain/snow at points during the week depending how the
pattern shakes out.

Lower tropospheric temperatures cool within this northwest flow
regime, but the coldest air remains confined in Canada and
several shots of moderating west to southwest flow permeate the
forecast. The end result is that temperatures are expected to
remain 5 to 10 degrees above average through the week, though
there is modest 7 to 10 degree interquartile spread in the NBM
max temperature guidance owing to the timing differences of the
aforementioned waves. Temperatures do look to slide back to near
normal by next weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1010 PM CST Wed Feb 7 2024

CIGS: Upper level cirrus shield persists overnight, gradually
lowering to lower VFR/MVFR Thu. Short term guidance has a variety of
flavors of how the lowering could play out, mostly bouncing around 3
kft. The variability suggests there will be fluctuations in cigs
through the day - likely around that MVFR/VFR line. Confidence not
high in how this plays out...although latest short term models
suggest cigs may not get as low previous runs suggested.

WX/VSBY: scattered -shra look to track northeast across the area Thu
morning. A few more showers (potentially an isolated storm) could
organize around a cold front for later afternoon/evening - bringing
another shot for pcpn.

WINDS: breezy southerly fetch to continue through Thu. Gusts will be
inhibited somewhat by relatively shallow inversion (1.5kft) tonight,
but this deepens during the day Thu. Above the inversion, the low
level jet still expected to blow from 45 to 50 kts overnight with
LLWS concerns at KLSE through about 14z Thu.

&&

.CLIMATE...
Issued at 230 PM CST Wed Feb 7 2024

Based on the forecast temperatures, record highs and warm lows
will be possible today and Thursday across much of the forecast
area. Below are the records for La Crosse WI and Rochester MN.

 La Crosse

Date   Record High   Record Warm Low   Forecast High   Forecast Low
-----  -----------   ---------------   -------------   -------------
2/7     54F(1878)       35F(1970)           52F             36F*
2/8     51F(2002)       36F(1938)           56F*            43F*

 Rochester

Date   Record High   Record Warm Low   Forecast High   Forecast Low
-----  -----------   ---------------   -------------   ------------
2/7     52F(1987)       30F(1920)           50F             35F*
2/8     49F(2002)       34F(1966)           54F*            40F*

* - Near record to record temperatures forecast

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Skow
AVIATION.....Rieck
CLIMATE...Boyne/Skow
Hazardous weather outlook, Feb 7, 12:53 PM CST, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1253 PM CST Wed Feb 7 2024

IAZ008>011-018-019-029-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053-082300-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
1253 PM CST Wed Feb 7 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms are possible Thursday afternoon. Lightning
and gusty winds will be the primary hazards.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ030-WIZ054-055-061-082300-
Clayton-Crawford-Richland-Grant-
1253 PM CST Wed Feb 7 2024

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms are possible Thursday afternoon. There is a
roughly 10 percent chance that one of these storms becomes
severe, with hail up to one inch and wind gusts to 60 mph being
the main threats.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KDS

Nearby

Wind Advisories in Iowa, 2024Wind Advisories in Minnesota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.